Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Birmingham, AL

April 18, 2019Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:24 PM CDT for Lamar County, Alabama. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 6:24 PM CDT (23:24 UTC)
Expired
Apr 18, 2019, 7:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:24 PM CDTTSTM WND DMGMillport, ALTREES WERE BLOWN DOWN ON HIGHWAY 96 IN MILLPORT.
Apr 18, 6:26 PM CDTTSTM WND DMG4 Nw Star, ALCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 NW STAR. TREES BLOWN DOWN NEAR NEBO ROAD.
Apr 18, 6:26 PM CDTTSTM WND DMGMillport, ALTHREE LARGE TREES DOWN ON FRANCIS STREET IN MILLPORT. ONE FELL ON A HOME, CAUSING SIGNIFICANT DAMAGE. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS54 KBMX 182324
SVRBMX
ALC075-190015-
/O.NEW.KBMX.SV.W.0065.190418T2324Z-190419T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
624 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Lamar County in west central Alabama...

* Until 715 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located near Caledonia, or
  7 miles southwest of Vernon, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
  Lamar County Airport, Crews, Bedford, Gattman, Cody, Lamar County
  Public Lake, Star, Hightogy and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for west central
Alabama.

LAT...LON 3393 8823 3394 8795 3353 8795 3353 8827
TIME...MOT...LOC 2324Z 276DEG 46KT 3368 8821 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen
1 follow-up statement
614 
WWUS54 KBMX 182329
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
629 PM CDT THU APR 18 2019

ALC075-190015-
/O.CON.KBMX.SV.W.0065.000000T0000Z-190419T0015Z/
Lamar AL-
629 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LAMAR COUNTY...

At 629 PM CDT, a severe thunderstorm was located near Vernon, moving
east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
Lamar County Airport, Crews, Bedford, Gattman, Cody, Lamar County
Public Lake, Star, Hightogy and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for west central
Alabama.

LAT...LON 3393 8823 3394 8795 3353 8795 3353 8827
TIME...MOT...LOC 2329Z 276DEG 46KT 3367 8813 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:03 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 18, 5:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
503 PM CDT Thu Apr 18 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MVC located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and  upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions continue through the afternoon ahead of an
approaching storm system. Winds will increase through the
afternoon from the south, with gusts up to 20-25kts.

Showers and storms will spread across the area from west to east,
moving into west central Alabama after 22Z. The main aviation
concern will be within a line of strong to severe storms, which
could produce strong winds and heavy rainfall. There is some
uncertainty on timing, and this impact is handled with a tempo
group for now. A few showers and possibly a thunderstorm could
develop ahead of this line.

Behind the line of storms, light to moderate rainfall is expected
with MVFR vis and cigs. Scattered showers will remain possible
overnight. Winds will turn to the west southwest, and eventually
northwest at BHM, EET, and TCL, decreasing with time.

14

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Special weather statement, Apr 18, 5:53 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT THU APR 18 2019

ALZ012-013-022-023-182345-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
553 PM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES
UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving north at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Reform, Millport, Kennedy, Belk, Ethelsville, Ashcraft Corner, Stone
Wall, Moores Bridge, North Pickens Airport, McShan, Shaw, Lubbub,
Forest and Melborne.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3367 8826 3362 8766 3339 8767 3326 8831
TIME...MOT...LOC 2253Z 195DEG 49KT 3333 8808

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningBMXSumter59 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa60 min
Apr 18, 5:53 PM CDTSpecial Weather StatementBMXPickens52 min
Apr 18, 6:15 PM CDTSevere Thunderstorm WarningBMXTuscaloosa45 min
Apr 18, 6:20 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry70 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningBMXFayette73 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningBMXJefferson82 min
Apr 18, 6:46 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
Apr 18, 6:51 PM CDTSpecial Weather StatementBMXMarion39 min
Apr 18, 6:53 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby82 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.